Texas, 2013

Winter Storm and Winter Weather in Texas, December 5 to 6, 2013

December 5 to 6, 2013 · NWS SJT · 27 events in 22 counties and zones

A strong upper level disturbance and an arctic cold front brought periods of freezing rain, sleet and light snow to much of West Central Texas. Sleet was the dominant mode of frozen precipitation as a half to an inch of sleet was reported across much of the area along and north of Interstate 10 and east of a line from Robert Lee to Sonora.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level disturbance and an arctic cold front brought periods of freezing rain, sleet and light snow to much of West Central Texas. Sleet was the dominant mode of frozen precipitation as a half to an inch of sleet was reported across much of the area along and north of Interstate 10 and east of a line from Robert Lee to Sonora. The icy roads and very cold temperatures resulted in the closing of schools, universities and colleges. City state and federal offices also closed for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 5, 5:55 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 5, 5:55 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
555 AM CST THU DEC 5 2013

.AVIATION...
/12Z TAFS/
expect mainly VFR conditions through much of today at the terminals.
the only exception will be across the Heartland with MVFR CIGS at
the KBBD terminal. The low levels will begin to saturate tonight and
stratus will develop with MVFR CIGS at all the terminals. The
combination of a very cold airmass and a strong upper level
disturbance moving by will result in periods of freezing rain and
sleet late this afternoon and tonight. The precipitation may start
as rain at the KSOA and KJCT terminals between 00Z and 06Z Friday.

21

&&

.PREV DISCUSSION... /ISSUED 430 AM CST THU DEC 5 2013/

SHORT TERM...

Today through Friday

Through noon Friday, were expecting a combination of sleet and
freezing rain across West Central Texas. Models this cycle continue
to indicate the best chance for this wintry precipitation will be
overnight tonight. Meanwhile, a strong cold front will continue to
push south across Texas today. Very cold air moving into our area
will result in falling temperatures across most of West Central
Texas today. Model forecast soundings continue to indicate a warm
layer, centered around 750 mb, will persist through noon tomorrow
across most of West Central Texas. The cold, nearly-saturated, layer
just below this warm layer will remain below freezing overnight
tonight across all of West central Texas. Thus, we continue to
expect the main precipitation modes will be freezing rain or sleet
tonight. In addition, the greatest accumulations of ice or sleet
will be mainly across the big country, along and north of Interstate
20. Nevertheless, total accumulations of one quarter inch remain
possible for Brown, Coleman, and Runnels counties so, well
continue these counties in our Winter Storm Warning, beginning for
them at 6 pm CST this evening. Also, I continue to be concerned with
very cold and dangerous wind chill tonight, especially across the
Big Country where the wind chill after midnight tonight will likely
drop to near the zero mark.

Huber

Friday night through Saturday night

Models this cycle end precipitation across West Central Texas around
noon tomorrow. However, low-level moisture continues well into
Saturday night, when another passing upper trough may provide lift
to produce either freezing drizzle or light freezing rain Saturday
and Saturday night. Whats more, the wind chill overnight Friday
night will be even colder than tonight, especially across the Big
Country, Concho Valley, and much of the Heartland.

Huber

LONG TERM...

Sunday through Wednesday

With most of my focus on the short term, I didnt spend much time on
the long term. Dry conditions and a very-slow-to-warm forecast looks
good through the middle of next week.

Huber

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 31  20  25  11  20 /  60  80  30  10  10
San Angelo 	 42  24  31  19  29 /  50  80  20  10  10
Junction 	 52  26  33  25  36 /  40  80  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING from Noon today to Noon CST Friday FOR THE
FOLLOWING ZONES: Callahan...Fisher...Haskell...Jones...Nolan...
Shackelford...Taylor...Throckmorton.

WINTER STORM WARNING from 6 PM this evening to Noon CST Friday
FOR THE FOLLOWING ZONES: Brown...Coleman...Runnels.

WINTER WEATHER ADVISORY from 6 PM this evening to Noon CST
Friday FOR THE FOLLOWING ZONES: Coke...Concho...Crockett...
Irion...Kimble...Mason...McCulloch...Menard...San Saba...
Schleicher...Sterling...Sutton...Tom Green.

&&
Hazardous weather outlook, Dec 5, 3:55 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
355 AM CST THU DEC 5 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
355 AM CST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF FREEZING RAIN AND SLEET WILL OCCUR ACROSS WEST
CENTRAL TEXAS. SIGNIFICANT ICE ACCUMULATIONS WILL BE POSSIBLE
ACROSS THE BIG COUNTRY...NORTHERN HEARTLAND AND RUNNELS COUNTY...
WITH LESS ACCUMULATIONS ACROSS THE REMAINDER OF THE AREA. EXPECT
HAZARDOUS TRAVEL CONDITIONS DUE TO THE WINTRY MIX.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF A WINTRY MIX FRIDAY MORNING...ENDING BY
FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Fisher

When
December 5, 11:00 AM CST to December 6, 9:00 AM CST
Where
Fisher forecast zone
Reported by
Emergency Manager
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

A total of one inch of sleet was reported in Roby at 9 AM on December 6th.

Winter Weather, Sterling

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Sterling forecast zone
Reported by
Law Enforcement
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Law enforcement officials reported a tenth of an inch of freezing rain about 10 miles northwest of Sterling City.

Winter Weather, Sterling

When
December 5, 12:00 PM CST to 8:00 PM CST
Where
Sterling forecast zone
Reported by
Law Enforcement
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

U.S. Highway 87 from 5 miles northwest of Sterling City to the Glasscock County line was icy due to freezing rain and sleet. Law enforcement estimated about a tenth of an inch of ice accumulation at 2 PM.

Winter Storm, Haskell

When
December 5, 1:00 PM CST to December 6, 9:00 AM CST
Where
Haskell forecast zone
Reported by
Trained Spotter
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

A trained spotter in Haskell reported a total accumulation of 1 inch of sleet at 9 AM on the 6th of December.

Winter Storm, Nolan

When
December 5, 1:00 PM CST to December 6, 9:30 AM CST
Where
Nolan forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

A total sleet accumulation of one inch was reported at 9:30 AM on December 6th in Sweetwater.

Winter Storm, Shackelford

When
December 5, 1:00 PM CST to December 6, 7:00 AM CST
Where
Shackelford forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The storm total sleet accumulation of 1.5 inches was reported by law enforcement in Albany.

Winter Storm, Taylor

When
December 5, 1:00 PM CST to December 6, 8:30 AM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

One half inch of sleet was measured by a National Weather Service snowfall observer in Abilene. Total accumulation of 0.8 inches of sleet was reported at 6 AM.

Winter Storm, Callahan

When
December 5, 2:00 PM CST to December 6, 9:00 AM CST
Where
Callahan forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

A total accumulation of 1 inch of sleet and freezing rain was reported in Clyde as of 8 AM, December 6th. U.S. Highway 283 and many roads across the county were ice covered by layers of freezing rain and sleet.

Winter Storm, Sutton

When
December 5, 2:00 PM CST to December 6, 6:00 AM CST
Where
Sutton forecast zone
Reported by
Law Enforcement
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The Sutton County Sheriff office reported sleet accumulation of up to one half inch around Sonora.

Winter Storm, Schleicher

When
December 5, 2:00 PM CST to December 6, 6:00 AM CST
Where
Schleicher forecast zone
Reported by
Law Enforcement
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The sheriff's office reported between one quarter and just under one half inch of sleet on area roads at 12:10 AM. As of 10 AM on December 6th, a total of one inch of sleet was reported in Eldorado.

Winter Storm, Jones

When
December 5, 2:00 PM CST to December 6, 9:00 AM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

A trained spotter reported one half inch of sleet and ice accumulation along Highway 180 from the Fisher and Jones County line, east toward Anson.

Winter Weather, Irion

When
December 5, 2:00 PM CST to December 6, 4:00 AM CST
Where
Irion forecast zone
Reported by
Law Enforcement
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

A thin layer of ice from freezing rain with minor amounts of sleet were reported on road surfaces in Mertzon. Law enforcement estimated about a tenth of an inch of ice accumulation at 9 PM.

Winter Weather, Crockett

When
December 5, 2:00 PM CST to December 6, 5:00 AM CST
Where
Crockett forecast zone
Reported by
Law Enforcement
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Very icy roads were reported along highways 163 and 67 north of Ozona due to freezing rain and sleet. Law enforcement official estimated about a tenth of an inch of ice accumulation at 4:50 PM.

Winter Storm, Throckmorton

When
December 5, 3:00 PM CST to December 6, 9:00 AM CST
Where
Throckmorton forecast zone
Reported by
Trained Spotter
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

A trained spotter reported a total accumulation of one inch of sleet as of 9 AM on December 6th in Throckmorton.

Winter Storm, Tom Green

When
December 5, 4:00 PM CST to December 6, 5:00 AM CST
Where
Tom Green forecast zone
Reported by
Public
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

One half inch of sleet was reported in San Angelo covering the road at the intersection of Twin Mountain Road and Southwest Boulevard. The sleet cover was on top of the ice.

Winter Storm, Tom Green

When
December 5, 4:00 PM CST to December 6, 5:00 AM CST
Where
Tom Green forecast zone
Reported by
NWS Employee
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

A National Weather Service employee reported one half inch of sleet 4 miles west south west of San Angelo.

Winter Storm, Tom Green

When
December 5, 4:00 PM CST to December 6, 5:00 AM CST
Where
Tom Green forecast zone
Reported by
NWS Employee
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Total sleet accumulation measured at the National Weather Service office in San Angelo was 1.5 inches.

Winter Storm, Tom Green

When
December 5, 4:00 PM CST to December 6, 6:00 AM CST
Where
Tom Green forecast zone
Reported by
NWS Employee
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

One half inch of sleet was reported 4 miles southwest of San Angelo.

Winter Storm, Runnels

When
December 5, 5:00 PM CST to December 6, 6:00 AM CST
Where
Runnels forecast zone
Reported by
Law Enforcement
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

One quarter to one half inch of sleet was reported in Miles, with very dangerous driving conditions.

Winter Storm, Runnels

When
December 5, 5:00 PM CST to December 6, 6:00 AM CST
Where
Runnels forecast zone
Reported by
Law Enforcement
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

One inch of sleet was reported in Ballinger as of 9:45 AM on December 6th.

Winter Storm, Coleman

When
December 5, 5:00 PM CST to December 6, 6:00 AM CST
Where
Coleman forecast zone
Reported by
Department of Highways
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

A Texas Department of Transportation employee reported sleet covering U.S. Highway 84, from Coleman to Brownwood. The sleet depth was estimated at one half inch and the total sleet accumulation was around 1.5 inches at 8 AM on December 6th.

Winter Storm, Coke

When
December 5, 5:00 PM CST to December 6, 5:00 AM CST
Where
Coke forecast zone
Reported by
Fire Department/Rescue
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The fire department reported a half inch of sleet in Bronte.

Winter Storm, Concho

When
December 5, 5:00 PM CST to December 6, 6:00 AM CST
Where
Concho forecast zone
Reported by
Law Enforcement
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Law enforcement reported 1 to 2 inches of sleet on grassy areas and a half to one inch of sleet on roads in Eden.

Winter Storm, Brown

When
December 5, 5:30 PM CST to December 6, 8:00 AM CST
Where
Brown forecast zone
Reported by
Fire Department/Rescue
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Total sleet accumulation in Brownwood and across Brown County was around 1.5 inches.

Winter Storm, McCulloch

When
December 5, 6:00 PM CST to December 6, 8:00 AM CST
Where
McCulloch forecast zone
Reported by
Trained Spotter
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

One half inch of sleet was reported in Brady.

Winter Weather, Menard

When
December 5, 6:00 PM CST to December 6, 8:00 AM CST
Where
Menard forecast zone
Reported by
Law Enforcement
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The sherrif's office reported a mixed accumulation of freezing rain and sleet. They estimated the thickness of the mixture at around a quarter of an inch at 12:13 AM in Menard.

Winter Storm, San Saba

When
December 5, 8:00 PM CST to December 6, 9:00 AM CST
Where
San Saba forecast zone
Reported by
Emergency Manager
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The emergency manager reported one half inch of sleet 5 miles north of San Saba.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490255, 491299, 491632, 490237, 490270, 490297, 490346, 490320, 490340, 490402, 490414, 491626, 491637, 490274, 490280, 490314, 490348, 490396, 490290, 490300, 490306, 490310, 490344, 491298, 490379, 491641, 490386.